Hail, Meagher
- When
- August 13, 11:48 AM MST
- Where
- Meagher County, 2.75 mi WNW of Delpine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.570, -110.550
Most hail was dime sized, with several quarter sized stones mixed in.
An upper ridge across the region was flanked to the west by a sharp negatively tilted upper trough. Upper jet dynamics were favorable the afternoon of the 13th (Right entrance region) for numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An upper ridge across the region was flanked to the west by a sharp negatively tilted upper trough. Upper jet dynamics were favorable the afternoon of the 13th (Right entrance region) for numerous showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 13, 10:10 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1110 AM MDT Sat Aug 13 2022 ...Aviation Section Updated... .SYNOPSIS... Scattered showers and thunderstorms are likely once again across southwest and central Montana through late evening. Some thunderstorms could produce locally damaging wind gusts. Overall, hot and dry conditions continue, keeping most locations in the upper 80s and 90s through next week. && .Update... Morning update has been published, with main adjustment being to increase PoPs across western portions of Southwest and Central Montana where early morning convection from overnight storms was lifting to the northeast. Otherwise the remainder of the forecast remains on track, with another round of isolated severe thunderstorms possible this afternoon/evening southeast of a Dillon, to Elk Park , to Boulder, to Neihart, to Hays line. Main threat from any severe thunderstorms will be damaging winds, in addition to the always present danger of lightning with thunderstorms. - Moldan && .AVIATION... 1110 AM MDT Fri Aug 12 2022 (13/18Z TAF period) Shower and thunderstorm activity will continue to increase across Southwest, Central, and southeastern portions of North Central Montana through 21z, persisting through approximately 03z this evening. VFR conditions are predominately expected across all terminals despite the aforementioned showers/thunderstorms; however, a brief period of MVFR conditions can't be ruled out beneath the heaviest precipitation cores. Biggest threat from the showers and thunderstorms, especially southeast of a KHLN to KLWT line, will be the potentially for gusty and erratic winds (i.e. at the KBZN, KEKS, and KWYS terminals). Mountain obscuration will occur at times through through this evening. - Moldan && .PREV DISCUSSION... /ISSUED 157 AM MDT Sat Aug 13 2022/ Upper-level ridge axis continues to remain over eastern Montana while a sharp negative tilted upper level low/trough remains along the western North America coastline. A strong southwesterly jet streak resides over much of the Pacific Northwest and extending over the western half of Montana. By this afternoon, the right rear entrance region of the jet streak will reside across north-central and southwest Montana, with sufficient moisture and instability to support another round of scattered to numerous showers and thunderstorms. Most models indicate this activity will stay south and east of a Wisdom-to- Helena-to-Great-Falls-to-Chester line, but there are one or two CAMS that show development to the north and west of this line, so this will be something to watch for. With sufficient shear and modest CAPE, there will also be the slight potential for thunderstorms to produce damaging wind gusts, so a Marginal Risk has been issued by SPC for parts of southwest, central and eastern Montana. With most storm activity being on the dry side and producing lots of lightning, new fire starts will also be a significant potential hazard as well. A weak frontal boundary passes Saturday night, with drier air following into Sunday. Some models suggest perhaps just enough sufficient moisture and instability for a shower or thunderstorm or two over central Montana Sunday afternoon, but anything that develops will produce very little rainfall and likely produce gusty outflow winds. The persistent and dominant upper level ridge rebuilds to our west the early to middle part of next week. Ensemble cluster analyses indicate few differences among the range of forecast guidance, suggesting high confidence that the ridge will persist with continued above normal temperatures. The change will be toward drier conditions, with lower precipitable water and afternoon relative humidity dropping to near 10 percent for some drier locations into next week. Fortunately in this pattern the overall winds remain light, but it doesn't take much for thunderstorms developing further west to drift into the upstream side of the ridge and produce a lightning hazard. The robust ridge shows signs of breaking down by next weekend, with around 20 percent of the ensemble members indicating a ridge collapse and transition to a cooler northwesterly flow. && .PRELIMINARY POINT TEMPS/POPS... GTF 96 60 92 56 / 10 10 0 0 CTB 92 54 87 52 / 10 0 0 0 HLN 96 57 93 55 / 40 20 10 10 BZN 92 55 91 51 / 50 50 20 20 WYS 82 44 81 39 / 70 70 40 30 DLN 88 52 86 50 / 50 30 10 10 HVR 97 61 92 58 / 20 10 0 0 LWT 91 58 87 54 / 60 70 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
838 AM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 15 N HAVRE 48.76N 109.68W
08/12/2022 M58 MPH HILL MT MESONET
SITE KMTHAVRE9.
&&
HARTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 AM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 15 N HAVRE 48.76N 109.68W
08/12/2022 M58 MPH HILL MT MESONET
CORRECTED FOR SITE ID. SITE KMTHAVRE60.
&&
HARTSpecial Weather Statement
National Weather Service Great Falls MT
1007 AM MDT Sat Aug 13 2022
MTZ014-052-131645-
Jefferson MT-Central and Southern Lewis and Clark MT-
1007 AM MDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark and northern Jefferson Counties through 1045 AM MDT...
At 1005 AM MDT, trained weather spotters reported a strong
thunderstorm 11 miles southeast of Deer Lodge, moving northeast at 40
mph.
HAZARD...Half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Helena, Boulder, East Helena, Montana City, Basin, Wickes, Rimini,
Alhambra, Corbin, Spring Meadow Lake State Park, Elkhorn State Park,
Clancy and Jefferson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4641 11232 4660 11230 4669 11194
4658 11176 4657 11179 4630 11179 4616 11252
4619 11252 4618 11257 4624 11260
TIME...MOT...LOC 1605Z 245DEG 34KT 4632 11256
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PNSpecial Weather Statement
National Weather Service Great Falls MT
1046 AM MDT Sat Aug 13 2022
MTZ014-052-053-131730-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
1046 AM MDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of southeastern Lewis
and Clark, northwestern Broadwater and northeastern Jefferson
Counties through 1130 AM MDT...
At 1045 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Montana City, or 10 miles south of Helena, moving
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, East Helena, Montana City, York, Rimini, Alhambra, Spring
Meadow Lake State Park, Clancy and Goose Bay.
This includes the following highways...
Interstate 15 between mile markers 179 and 198.
Highway 12 between mile markers 31 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4637 11222 4661 11228 4676 11169 4653 11154
TIME...MOT...LOC 1645Z 247DEG 36KT 4646 11209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HAIL 3 NE EAST HELENA 46.61N 111.87W
08/13/2022 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HEAVY RAIN AND SMALL HAIL WITH THUNDERSTORM.
&&Special Weather Statement
National Weather Service Great Falls MT
1233 PM MDT Sat Aug 13 2022
MTZ012-013-050-051-054-131900-
Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT-Meagher MT-
1233 PM MDT Sat Aug 13 2022
...Strong thunderstorms will impact portions of northeastern Meagher,
Judith Basin, western Fergus, south central Chouteau and southeastern
Cascade Counties through 100 PM MDT...
At 1232 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Belt to 11 miles northeast of
White Sulphur Springs. Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stanford, Geraldine, Geyser, Neihart, Raynesford, Windham, Monarch,
Sluice Boxes State Park, Ackley Lake State Park, Sapphire Village,
Utica, Checkerboard and Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4675 10996 4674 11003 4675 11005 4671 11015
4671 11027 4659 11028 4655 11075 4719 11105
4763 11026 4670 10981
TIME...MOT...LOC 1832Z 235DEG 38KT 4716 11095 4666 11071
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PNThe national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Most hail was dime sized, with several quarter sized stones mixed in.
Awos k1cm Charlie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051407, 1051408.